Wisconsin, 2023

Drought in Wisconsin, September 1 to 30, 2023

September 1 to 30, 2023 · NWS DLH · 8 events in 8 counties and zones

Widespread drought conditions persisted across northwest Wisconsin to start the month. Conditions worsened a bit during the first half of the month with the expansion of D3 Extreme Drought and the maintenance of D4 Exceptional Drought along the Bayfield Peninsula.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Widespread drought conditions persisted across northwest Wisconsin to start the month. Conditions worsened a bit during the first half of the month with the expansion of D3 Extreme Drought and the maintenance of D4 Exceptional Drought along the Bayfield Peninsula. Much needed rainfall was received over the latter half of September pushing totals for the month to around 1 to 3 inches above normal for most areas. This led to the removal of almost all of the areas of D3 Extreme Drought across the region with reductions in the areas of D2 Severe Drought as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 31, 11:56 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 AM CDT Fri Sep 1 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 356 PM CDT Thu Aug 31 2023

Key Messages:

1. Near-record to record breaking heat is expected this Labor Day
holiday weekend. Expect highs in the upper 80s to 90s for large
portions of the Northland.

2. Scattered showers with isolated thunderstorms will be possible
this afternoon through tonight, especially for areas in the MN
Arrowhead north of the Iron Range.

3. Dry conditions are expected through the weekend, with near-
critical fire weather conditions in Minnesota on Friday. Near-
critical fire weather conditions will continue to be possible
through the holiday weekend.

4. Widespread showers and thunderstorms arrive on Tuesday with
cooler temps for mid next week.

Discussion: A warm front lifting into the CWA this afternoon has
developed scattered showers with isolated thunderstorms across north-
central MN. While some higher radar reflectivities of around 30-35
dBZ have been observed west of the CWA, little to no precip has been
reported at the sfc. This is most likely due to a significant layer
of dry air present in the lower levels, seen in model soundings from
the CAMs. Since little saturation throughout the profile is expected
to occur this evening through tonight, much of this precip will
likely fall as virga. However, slight to chance PoPs were maintained
in the forecast update this afternoon to account for the possibility
of stronger showers and isolated thunderstorms reaching the surface.
This will most likely occur in far northern MN north of the Iron
Range, where the dry layer in the low-levels is slightly more
shallow.

Strong WAA on Friday will begin a prolonged period of very warm to
hot temps, which will persist through the holiday weekend. This well-
advertised heat wave will be the result of a ridge building over the
central CONUS. High temps on Friday are expected to reach the 80s
across most locations in the CWA, with the Brainerd Lakes area
approaching or even meeting 90. High temps this weekend and on Labor
Day will be reaching the 90s for most locations. The warmest day
this weekend is likely to be on Sunday, with highs ranging from the
low 90s to upper 90s for all locations except for those immediately
next to Lake Superior in Cook County. A Heat Advisory may be needed
on Sunday from Pine County to Sawyer County, as well as potentially
Crow Wing and southern Cass Counties, due to heat indices
approaching or even exceeding 100 degrees. Near-record to record
breaking heat is very likely to occur on Sunday and Monday, with
records being in the upper 80s to mid 90s.

The other concern in addition to the heat will be dry conditions and
fire weather concerns. Even though dewpoints will be in the 50s and
60s, these potentially record-breaking temps will result in
widespread low relative humidity values below 35 percent. Isolated
areas may also see min RH as low as 25 percent. When combined with
breezy to strong south to southwest winds, this will lead to near-
critical fire weather conditions on Friday for the MN portion of the
CWA. While the WI side of the CWA won't be seeing near-critical fire
weather conditions on Friday, winds will still be strong with
reduced relative humidity. Follow burning restrictions and use
caution with fire this holiday weekend, as hot, dry, and windy
conditions will persist through the weekend. HDWI show values in the
90th to 95th percentile this weekend, which may lead to additional
days of near-critical to even critical fire weather conditions.

This heat wave is likely to come to an end starting Tuesday as a
cold front brings widespread showers and thunderstorms. Highs for
mid next week will return to the upper 60s to mid 70s with
lessening fire weather concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1255 AM CDT Fri Sep 1 2023

VFR conditions are expected this TAF period, as a mostly dry warm
front pushes through the area overnight. Strong low level winds
aloft will create LLWS overnight, with winds of 40kts out of the
southwest. It will end as the surface winds increase in the
10z-14z time range. Southwest winds will increase to sustain in
the 10 to 15 knot range with gusts of 20 to 25 knots during the
day today. It will diminish again late this afternoon. LLWS is
expected once again after 02z for KHYR, with winds approaching
40kts out of the southwest aloft. Winds will be lighter aloft for
the other terminals.

&&

.MARINE...
Issued at 356 PM CDT Thu Aug 31 2023

Winds are expected to become more uniformly southwesterly tonight
with blustery winds gusting to 25 knots along the South Shore as
well as from Grand Portage to Grand Marais on Friday. Higher wave
heights up to 5 feet will also be possible along the North Shore
from Grand Marais to Grand Portage on Friday. Small Craft Advisories
have been issued for the aforementioned waters along the North Shore
and for portions of the South Shore within and east of the Apostle
Islands. Winds and gusts are expected to gradually diminish in speed
Friday night into Saturday as a very warm airmass settles over the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  85  64  88 /  20  10   0   0
INL  60  85  60  87 /  20  10   0   0
BRD  61  89  61  91 /  10  10   0   0
HYR  54  84  64  88 /  10  10  10   0
ASX  55  85  64  89 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 9 AM this morning to 4 PM CDT this
     afternoon for LSZ121-141>147-150.

     Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for LSZ140-148.

&&

DISCUSSION...Unruh
AVIATION...LE
MARINE...Unruh
Hazardous weather outlook, Aug 31, 3:36 PM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
436 PM CDT Thu Aug 31 2023

MNZ010>012-018>021-025-026-033>038-012145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

There is a chance for isolated thunderstorms continuing into this
evening. The risk for severe storms is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low humidity and breezy southwesterly winds will lead to near critical
fire weather conditions on Friday afternoon into early evening for north-
central and northeast Minnesota.

Low afternoon humidities will lead to near critical fire weather
conditions over much of the Northland through Labor Day Weekend.

A hot Labor Day weekend is forecast with widespread highs in the
upper 80s to mid 90s. Heat index values may reach to around 100,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-012145-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low afternoon humidities will lead to near critical fire weather
conditions over much of the Northland through Labor Day Weekend.

A hot Labor Day weekend is forecast with widespread highs in the
upper 80s to mid 90s. Heat index values may reach to around 100,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-012145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A few isolated thunderstorms are possible this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southerly winds with gusts of 25 to 30 knots are expected
Friday along parts of the North and South Shores. Small Craft
Advisories have been issued for Friday morning into Friday
afternoon. Breezy southwest winds could also lead to lingering
conditions hazardous to small craft along the South Shore Friday
evening into Friday night.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Douglas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought across the northern half of the county with D2 Severe Drought across the southern half. Additionally, there was an area of D4 Exceptional Drought across the northeastern corner of the county. Lingering dry conditions from the end of August led to the expansion of D3 Extreme Drought across the southern half of the county with the update on the 5th. Multiple rainfall events followed for the second half of the month leading to improving conditions. The area of D4 Exceptional Drought was removed with the update on the 12th along with a reduction in the area of D3 Extreme Drought from the Superior area southeastward. Additional improvement was seen with the update on the 26th as all D3 Extreme Drought was removed leaving D2 Severe Drought for the southwestern quarter of the county and D1 Moderate Drought or D0 Abnormally Dry across the remainder of the county. Rainfall for the month was around 1 to 4 inches above normal with even higher amounts adjacent to Lake Superior.

Drought, Bayfield

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought across the northern half of the county and D2 Severe Drought across the southern half. Additionally, there was an area of D4 Exceptional Drought across the northwestern corner of the county. Lingering dry conditions from the end of August led to the slight expansion of D3 Extreme Drought across far western areas of the county with the update on the 5th. Multiple rainfall events followed for the second half of the month leading to improving conditions. The area of D4 Exceptional Drought was removed with the update on the 12th and was replaced with D3 Extreme Drought while the remainder of the county improved to D2 Severe Drought. Additional improvement was seen with the update on the 26th as all D3 Extreme Drought was removed leaving D2 Severe Drought across most of the county and D1 Moderate Drought across the northwestern corner. Rainfall for the month was around 1 to 4 inches above normal.

Drought, Ashland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought in the Ashland area and D2 Severe Drought across the remainder of the county. Multiple rainfall events followed for the second half of the month leading to improving conditions. The area of D3 Extreme Drought was removed with the update on the 12th leaving D2 Severe Drought across the entirety of the county with no additional changes over the remainder of the month. Rainfall for the month was around 1 inch above normal.

Drought, Iron

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across most of the county aside from a small area of D1 Moderate Drought in the far southeastern corner. D2 Severe Drought then spread across the entirety of the county with the update on the 5th.0 No additional changes were observed over the remainder of the month with rainfall for the month around 1 inch above normal.

Drought, Price

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the western half of the county and the southeastern corner with D1 Moderate Drought across the remainder of the county. Lingering dry conditions from August led to the expansion of D2 Severe Drought across the entirety of the county with the update on the 5th. Below normal rainfall for the month by around 1 inch led to the introduction of D3 Extreme Drought across the southern two-thirds of the county with the update on the 19th. Some improvement was noted with the update on the 26th as the area of D3 Extreme Drought was reduced to the east-central portion of the county with D2 Severe Drought across the remainder of the county.

Drought, Sawyer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Drought Monitor
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

September began with D2 Severe Drought conditions across most of the county along with a small area of D3 Extreme Drought in the far west-central part of the county. The area of D3 Extreme Drought expanded slightly along the western border of the county with the update on the 5th, but was generally unchanged until the update on the 26th which saw the removal of D3 Extreme Drought from the county. A tiny area of D1 Moderate Drought was also added along the southern border with this update as well. Rainfall for the month was slightly above normal.

Drought, Washburn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Drought Monitor
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

September began with D3 Extreme Drought conditions across most of the county along with D2 Severe Drought in the corners of the county. The area of D3 Extreme Drought expanded across most of the county with the update on the 5th, aside from a sliver of D2 Severe Drought in the far southwest corner. Slight improvement was seen with the update on the 12th as D2 Severe Drought was added in the northeastern corner of the county. All D3 Extreme Drought was removed from the county with the update on the 26th, leaving D2 Severe Drought across the county. Rainfall for the month was slightly above normal.

Drought, Burnett

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Drought Monitor
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

September began with D2 Severe Drought across all of the county. Lingering dryness from August saw the introduction of D3 Extreme Drought into the northeastern portion of the county. Rainfall for the month was around 1 to 3 inches above normal which led to the removal of all D3 Extreme Drought from the county with the update on the 26th, leaving D2 Severe Drought across the northeastern third of the county with D1 Moderate Drought elsewhere.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141281, 1141282, 1141283, 1141284, 1141285, 1141286, 1141287, 1141288.